Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Gained weight after taking escitalopram 20 mg. Advised duromine. Is it safe to take these drugs together?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Hi ive been taking escitalopram 20 mg for bout 2 years I have gained a lot of weight and have been asked to try duromine . Wanting to know if these 2 drugs are ok to take together
Posted Tue, 16 Oct 2012 in Medicines and Side Effects
Answered by Dr. Jonas Sundarakumar 53 minutes later
Hi and welcome to Healthcare Magic. Thanks for your question...

Duromine (Phentermine) is a stimulant medication which is used for short-term treatment of obesity. The mechanism of action is by increasing the release of certain neuro-chemicals called 'catecholamines' which in turn supress your appetite and increase your metabolism.

Esctialopram is an 'SSRI' antidepressant which specifically increases the brain levels of a particular neuro-chemical called 'serotonin'

So, there is no direct interaction beween Escitalopram and Duromine - since they act on different neurochemicals in the brain. (There are certain other anti-depressants which act on the same neuro-chemicals as Duromine and hence should not be taken along with it)

However, Duromine has to be used with caution is people who suffer from psychological problems. This is because of two reasons:
1) Duromine can sometimes cause mood changes and increased anxiety or agitation (because it is basically a stimulant medication and can have effects on mood and behaviour)
2) If taken for longer periods, there is a chance of 'dependence' or habituation (again because of its stimulant properties)

So, if you are suffering from an anxiety disorder or are prone to mood fluctuations, then you should be careful about starting Duromine. Even if you decide to take it, you should use it at a low dose and for a short-term, while being watchful for any psychological changes or side effects.

I hope I have clarified your doubt.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor